The non-instrument-rated pilot and one passenger departed at an unknown time from an unknown location into dark night conditions that were forecast to be marginal visual flight rules to instrument flight rules conditions.
A witness observed the Cessna 140 circling overhead, and stated that the appearance of the airplane’s exterior lights suggested that it was flying in clouds or fog.
During the airplane’s third orbit, the exterior lights became brighter as it descended out of the clouds, then abruptly descended to the ground near Keytesville, Missouri. Both the pilot and passenger were killed in the crash.
The pilot’s logbooks were not recovered, and his total flight experience could not be determined.
He had a history of substance abuse and dependence involving methamphetamine, including multiple arrests and convictions related to drug use. However, he was reportedly in recovery at the time of his last medical examination in 2012.
Toxicological testing on the pilot was positive for methamphetamine and its metabolite, amphetamine, at levels which suggested recreational use.
Symptoms of recreational methamphetamine use follow a typical pattern. In the early phase, users experience euphoria, excitation, exhilaration, hallucinations, delusions, psychosis, increased alertness, a heightened sense of well-being, and poor impulse control.
All of the symptoms caused by high doses of methamphetamine are impairing, but the fact that the pilot chose to take off without a weather briefing at night and flew into low clouds before losing control indicates he was deliberately attempting a flight beyond his capabilities.
Consistent with his very highly elevated blood levels, this suggests his poor decision-making was influenced by the euphoria and grandiosity conferred by the early phase effects of methamphetamine.
Witness observations of the airplane circling in clouds or fog then descending to the ground suggest that the impaired pilot most likely experienced spatial disorientation and a subsequent loss of airplane control.
Probable cause: The non-instrument-rated pilot’s decision to operate in dark night conditions with low clouds, which resulted in a loss of control due to spatial disorientation. Contributing to the accident was the pilot’s use of methamphetamine, which impaired his decision-making abilities.
NTSB Identification: CEN16FA054
This December 2015 accident report is provided by the National Transportation Safety Board. Published as an educational tool, it is intended to help pilots learn from the misfortunes of others.